Kentucky, 2021Flash Flooding and Flooding in Kentucky, May 4 to 10, 2021
May 4 to 10, 2021 · NWS PAH · 5 events in 4 counties and zones
A nearly stationary corridor of thunderstorms developed from central Kentucky to northwest Tennessee, including Christian and Todd Counties. These storms resulted in excessive rainfall amounts over places that received heavy rain during the early morning severe storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- $100,000
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A nearly stationary corridor of thunderstorms developed from central Kentucky to northwest Tennessee, including Christian and Todd Counties. These storms resulted in excessive rainfall amounts over places that received heavy rain during the early morning severe storms. The storms occurred in a narrow axis of instability along a southeastward moving cold front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 4, 5:37 PM CST, 1 hour 27 minutes earlier.
Area forecast discussion, May 4, 5:37 PM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
637 PM CDT Tue May 4 2021
.UPDATE...
Issued at 637 PM CDT Tue May 4 2021
Updated for 00Z aviation forecast discussion.
&&
.SHORT TERM...(Tonight through Thursday night)
Issued at 337 PM CDT Tue May 4 2021
Starting to get a few healthy showers going along the cold front
over the Pennyrile from Providence toward Calhoun. The latest
HRRR is not indicating anything terribly robust, but does have
some scattered cells along and ahead of the front through 01Z when
it should be through the entire region. Individual cells should
move east and it may be a struggle to get lightning, let alone
severe. We will keep an eye on it.
More widespread showers and possibly a few brief storms are
expected to spread east across the region as the upper trough
moves through this evening. Most of this activity should be done
by 06Z.
Wednesday will be dry, but the models continue to bring a swath of
QPF southeast through the region with another upper impulse
Thursday afternoon. The instability signal seems to be increasing,
so we will maintain the small chances of thunderstorms as well.
This activity should be east of the region by or shortly after 00Z
Friday, and Thursday night should be dry throughout the region.
Once the cold front passes this afternoon/evening, temperatures
will be below normal through the short term period.
.LONG TERM...(Friday through Tuesday)
Issued at 337 PM CDT Tue May 4 2021
A full latitude trough will be centered to our east Friday, but an
impulse diving down its backside could bring a few showers through
the EVV Tri State through the day. It would be very scant QPF, and
the NBM has not caught on to it, but it does show up in the 12Z
GFS and ECMWF, so we will need to keep an eye on this possibility.
Warm advection showers will begin to lift north across southeast
Missouri and southern Illinois late Friday night and then blossom
over northern and western portions of the area Saturday. There is
no consensus on whether it will push north of the area Saturday
night allowing us to dry out a bit, but we will keep PoPs through
the period. West Kentucky will definitely be the driest Saturday
and Saturday night.
The models begin to diverge Sunday into next week, but there is a
decent signal that an upper-level disturbance will push eastward
across the region Sunday into Sunday night. How strong it will be
and how effective it will be in drying us out is in question. We
will have healthy PoPs Sunday and Sunday night, but will also keep
chance PoPs going Monday and Tuesday just in case the front stalls
out not far south of the region, as in the GFS.
&&
.AVIATION...
Issued at 637 PM CDT Tue May 4 2021
MVFR ceilings are commonplace across most of the terminals at the
time of this writing. Scattered showers will continue this evening
as a cold front progresses southeast. Thunderstorms should be
isolated and are not included in the forecast. The showers will
end from west to east through the late evening and overnight
hours. IFR cigs and MVFR vsbys may develop in the heavier showers.
MVFR cigs may linger after the rain for a bit, but satellite
shows this band of clouds making good eastward progression, so
will continue with optimistic clearing btwn 08-10Z. Lingering low
level moisture may result in the development of a sct to possibly
MVFR deck in the morning or afternoon. North winds will be
strongest this evening at KCGI and KPAH where a few gusts over
20kts will be possible.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
UPDATE...CW
Hazardous weather outlook, May 4, 3:00 PM CST, 4 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
400 PM CDT Tue May 4 2021
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-051000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
400 PM CDT Tue May 4 2021
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This Afternoon and Tonight
A few thunderstorms are possible through early evening over west
Kentucky. Locally heavy rainfall may lead to some additional
flooding concerns where heavy rain fell overnight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A few thunderstorms are possible across the region Thursday
afternoon. Severe storms are not expected.
Widespread showers and scattered thunderstorms Saturday through
Sunday night will bring a chance of heavy rainfall to the region.
Severe storms are not expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
DRS
In the hours before
Local storm report, May 4, 4:26 PM CST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
526 PM CDT TUE MAY 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 AM TORNADO 3 SW CRUTCHFIELD 36.54N 88.97W
05/04/2021 FULTON KY NWS STORM SURVEY
EF-2 TORNADO WITH PEAK WINDS OF 125 MPH
STRUCK FULTON COUNTY EARLY TUESDAY MORNING.
ONE HOME WAS DESTROYED WITH ITS ROOF REMOVED
AND SOME EXTERIOR WALLS KNOCKED DOWN.
MULTIPLE OUTBUILDINGS COLLAPSED. MULTIPLE
LARGE TREES SNAPPED AND UPROOTED. THE
TORNADO BEGAN 5.2 MILES WEST NORTHWEST OF
FULTON AND ENDED NEAR THE INTERSECTION OF US
HIGHWAY 51 AND HIGHWAY 94.
&&
DWSLocal storm report, May 4, 4:30 PM CST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
530 PM CDT TUE MAY 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 AM TORNADO 4 NW OAKTON 36.71N 89.11W
05/04/2021 HICKMAN KY NWS STORM SURVEY
AN EF-1 TORNADO WITH ESTIMATED PEAK WINDS OF
105 MPH STRUCK HICKMAN COUNTY, KY, EARLY
TUESDAY MORNING. MULTIPLE TREES WERE
SNAPPED. MANY TREE BRANCHES AND SOME ENTIRE
TREE FELL ONTO SEVERAL HOMES, WHICH
INFLICTED DAMAGE. THE TORNADO BEGAN AT 3:29
AM 7 MILES WEST OF CLINTON, KY, AND ENDED AT
3:38 AM JUST NORTHEAST OF CLINTON, KY.
&&
DWSFlash Flood, Christian
- When
- May 4, 7:04 PM CST to 9:00 PM CST
- Where
- Christian County, 2 mi W of Hopkinsville to 2 mi S of Hopkinsville
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 36.850, -87.516
Vehicles were stalled out in downtown Hopkinsville, as shown in a photo posted on social media.
Flood, Christian
- When
- May 4, 8:00 PM CST to May 5, 10:00 AM CST
- Where
- Christian County, Hopkinsville Arpt to 0.77 mi ENE of Casky
- Cause
- Heavy Rain
- Property damage
- $20,000
- Crop damage
- $100,000
- Reported by
- River/Stream Gage
- Coordinates
- 36.850, -87.450
The Little River went above flood stage in response to two rounds of heavy rain. The moderate river flooding caused widespread inundation of low-lying fields and cropland. There was considerable flooding of a few streets in Hopkinsville. At the Hopkinsville river gage at the by-pass, the crest was around 1.5 feet lower than the major flood of July, 2016. At the river gage at U.S. Highway 68 east of the city, the crest was about two feet lower than the major July, 2016 flood.
Flash Flood, Todd
- When
- May 4, 8:30 PM CST to 10:00 PM CST
- Where
- Todd County, 1.7 mi WNW of Wilhelmina to 1.67 mi S of Sharon Grove
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.843, -87.126
There were multiple reports of flash flooding on many state and county roads, including some main roads.
Flood, Muhlenberg
- When
- May 5, 1:30 AM CST to May 10, 11:30 AM CST
- Where
- Muhlenberg County, Paradise to 0.56 mi ESE of Martwick
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- River/Stream Gage
- Coordinates
- 37.270, -86.980
Moderate flooding occurred on the Green River, following two rounds of thunderstorms on the 4th. At the Paradise river gage, the river crested at 387.4 feet on the night of the 7th. Flood stage is 380 feet. There was considerable flooding of low-lying fields and woodlands.
Flood, McLean
- When
- May 8, 2:30 AM CST to May 9, 7:00 PM CST
- Where
- McLean County, 1.86 mi W of Rumsey to 3.15 mi ENE of Calhoun
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.524, -87.303
Minor flooding occurred on the Green River following the heavy rain on the 4th. Some low-lying woods and fields near the river were flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Tennessee, May 4, 20211 death · $3.8 million · EF1 · 22 events
- Tornadoes and Flash Flooding in Mississippi, May 4, 2021$4.9 million · EF1 · 84 events
- Tornadoes and Flash Flood in Kentucky, May 4, 2021$1.2 million · EF2 · 15 events
- Damaging Winds in Virginia, May 4, 20212 injured · $349,000 · 77 kt wind · 46 events
- Tornadoes and Hail in Tennessee, May 4, 2021$431,000 · EF0 · 48 events
- Tornadoes and Damaging Winds in Louisiana, May 4, 2021$373,000 · EF1 · 21 events
- Hail and Damaging Winds in Virginia, May 4, 2021$127,000 · 1.5 in hail · 44 events
- Damaging Winds in Georgia, May 4, 20211 injured · $102,000 · 61 kt wind · 39 events
- Tornado and Flash Flooding in Missouri, May 4, 2021$202,000 · EF1 · 6 events
- Tornado and Damaging Winds in Missouri, May 4, 2021$87,000 · EF0 · 10 events
- Flash Flooding in Pennsylvania, May 4 to 5, 2021$98,000 · 4 events
- Hail and Damaging Winds in North Carolina, May 4, 2021$62,000 · 1 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953993, 955593, 953994, 955598, 955600.